How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Dr. B. Your Own Question
Dr. B.
Dr. B., Veterinarian
Category: Dog Veterinary
Satisfied Customers: 17065
Experience:  Hello, I am a small animal veterinarian and am happy to discuss any concerns & questions you have on any species.
60269376
Type Your Dog Veterinary Question Here...
Dr. B. is online now
A new question is answered every 9 seconds

What do I do if my dog got a double dose of insulin by

Customer Question

what do I do if my dog got a double dose of insulin by accident?
Submitted: 1 year ago.
Category: Dog Veterinary
Expert:  Dr. B. replied 1 year ago.

Hello & welcome, I am Dr. B,a licensed veterinarian and I would like to help you with your wee one today.

First, if Molly has had a double dose of insulin, then this is a serious issue. As I am sure you can appreciate, insulin is given to lower blood sugar. So too much insulin equals too much lowering of the blood sugar. And unfortunately, this is not a drug that we have any antidote that can counter its effects. Therefore, we need to tread with care.

Now as I am sure you can appreciate, insulin does not immediately drop the blood sugar. Instead, it does so over the course of the day. That means we often see them normal now but they can develop adverse signs within 4-8 hours post injection of the 2nd dose. In regards ***** ***** of a dangerously low blood sugar, we can see them become lethargic, weak, wobbly, collapse, have slow behavior, tremors, seizures, go blind or even go into a coma or die. So, again there is real risk here for her.

In this case, we have 2 options. Ideally, we'd want her to her vet for observation, blood sugar testing, IV fluids +/- IV dextrose to keep her blood sugar up while this double dose passes through her body. If this is not an option, then you need to watch her very closely for the next 12-24 hours. Small meals should be given through the day to keep her sugar up. As well, you will want to have a high sugar product (ie corn syrup, glucose syrup, pancake syrup, honey, jam etc) on hand to rub on her gums if you start to see any signs. And if you do see those signs, then we need her seen by te local vet urgently.

Overall, insulin overdoses can be very serious. Therefore, we need to take one of the above approach now to limit any risk for her.
Just in case you need to find your local ER veterinary clinic, you can check HERE and @ http://www.vetlocator.com/

I hope this information is helpful.

If you need any additional information, do not hesitate to ask!

All the best,

Dr.B.

-----------------------------------------------------------------------------------------------------------------

If you have any other questions, please ask me – I’ll be happy to respond. Please remember to rate my service once you have all the information you need. Thank you and hope to see you again soon! : )

Expert:  Dr. B. replied 1 year ago.
Hi James,
I'm just following up on our conversation about Molly. How is everything going?
nekovet

Related Dog Veterinary Questions